Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 146, NWS San Angelo, TX

June 14, 2012Haskell County, Throckmorton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Jun 14, 2012, 11:45 PM CDT for Haskell County, Throckmorton County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2012, 11:45 PM CDT (04:45 UTC)
Expired
Jun 15, 2012, 12:30 AM CDT
In force
45 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Haskell County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 89 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 9:20 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1803 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1935 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WUUS54 KSJT 150445
SVRSJT
TXC207-447-150530-
/O.NEW.KSJT.SV.W.0146.120615T0445Z-120615T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1145 PM CDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HASKELL COUNTY IN WEST CENTRAL TEXAS...
  WESTERN THROCKMORTON COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1230 AM CDT

* AT 1143 PM CDT...A SEVERE THUNDERSTORM WAS 6 MILES NORTHEAST OF
  O'BRIEN...OR 21 MILES NORTH OF HASKELL...MOVING SOUTHEAST AT 25
  MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  US-277 NEAR THE HASKELL-KNOX COUNTY LINE BY 1205 AM CDT...
  WEINERT BY 1210 AM CDT...
  IRBY BY 1230 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3340 9947 3308 9927 3301 9999 3340 9999
      3341 9949
TIME...MOT...LOC 0445Z 320DEG 23KT 3345 9978

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:30 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 14, 9:30 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
930 PM CDT THU JUN 14 2012

.UPDATE...
UPDATED FOR SEVERE THUNDERSTORM WATCH 394 FOR THE BIG COUNTRY.

&&

.DISCUSSION...
STORM COMPLEX EAST OF LUBBOCK WAS DEVELOPING STORMS ON ITS SOUTHERN
END... INDICATING A STRONGER COLD POOL AND SOUTHEASTWARD PUSH.
INCREASED AND ADDED POPS TO THE BIG COUNTRY COUNTIES...ALONG WITH
MENTION OF SEVERE IN ZONES...FOR THUNDERSTORM WATCH UNTIL 3 AM.

04

&&

.PREV DISCUSSION... /ISSUED 601 PM CDT THU JUN 14 2012/

DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

AVIATION...
VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. WATCHING TSTMS
AGAIN OVER THE TRANS PECOS OF SOUTHWEST TEXAS. THESE STORMS ARE
MOVING SLOWLY NORTHEAST AND REDEVELOPING ON THE SOUTHERN FLANK OF
THIS COMPLEX. THE STORMS WILL REMAIN WELL WEST OF THE TERMINALS
THIS EVENING. WINDS WILL BE SOUTH AT 10 TO 15 KNOTS WITH A FEW
GUSTS TO 20 KNOTS.

21

PREV DISCUSSION... /ISSUED 333 PM CDT THU JUN 14 2012/

SHORT TERM...

THIS MORNING...500MB ANALYSIS SHOWED A RIDGE AXIS STRETCHING ROUGHLY
FROM FAR WEST TEXAS INTO NORTHWESTERN OKLAHOMA. FARTHER WEST...A
SHORTWAVE TROUGH WAS ROTATING AROUND THE SOUTHERN SIDE OF A CLOSED
LOW OVER THE SOUTHERN CALIFORNIA COAST. THERE WAS ALSO A SHORTWAVE
ACROSS NORTHWESTERN NM...MOVING TO THE NORTHEAST. AT THE SURFACE...
WE HAVE SOUTH TO SOUTHEASTERLY FLOW WITH SURFACE TROUGHING IN
EASTERN NEW MEXICO SOUTH INTO FAR WEST TEXAS. THE SOUTHERLY FLOW IS
HELPING KEEP MOISTURE IN PLACE ACROSS OUR CWA AS DEWPOINT VALUES
REMAIN IN THE 60S FOR THE MOST PART...WITH KABI SITTING AT 69
DEGREES...AND KBBD AT 70 DEGREES AT 2PM. THE HOT TEMPERATURES AND
HIGH DEWPOINT VALUES ARE CONTRIBUTING TO CAPE VALUES EXCEEDING 4000
J/KG OVER A LARGE PORTION OF THE CWA.

THE QUESTION FOR TONIGHT WILL BE WHETHER OR NOT CONVECTION CAN GET
GOING THIS AFTERNOON TO OUR WEST...AND IF IT WILL IMPACT OUR AREA.
BOTH THE HRRR AND NAM ARE OPTIMISTIC IN TERMS OF RAIN CHANCES FOR
THE SOUTHERN 2/3 OF THE CWA. THE HRRR DEVELOPS A BROKEN LINE OF
THUNDERSTORMS BY 3 OR 4 PM LOCAL TIME...FURTHER DEVELOPING THAT INTO
A SOUTHEASTWARD PROPAGATING MCS THROUGH THE REST OF THE CWA. THE NAM
SHOWS A SIMILAR SCENARIO DEVELOPING QPF ACROSS THE CONCHO VALLEY
DURING THE LATE AFTERNOON AND EVENING...THEN ADDITIONAL QPF FARTHER
SOUTH AND SOUTHEAST DURING THE EVENING HOURS. THE GFS IS COMPLETELY
DRY...AND ECMWF DOES SHOW SOME QPF...WITH THE FOCUS ALONG THE
WESTERN BORDER OF THE CWA. WITH THIS IN MIND...WILL GO WITH A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS FOR GENERALLY THE WESTERN HALF
OF THE CWA. CONSIDERING THE MAGNITUDE OF THE CAPE VALUES...0-6KM
BULK SHEAR VALUES OF 30 TO 40 KNOTS...WE COULD EXPECT TO SEE THESE
STORMS QUICKLY STRENGTHEN AND COULD SEE SOME SEVERE THUNDERSTORMS.
THE MAIN HAZARD WOULD LIKELY BE WIND AS A DRY SUBCLOUD LAYER WILL
RESULT IN AN /INVERTED V/ TYPE SOUNDING AND DECENT DOWNBURST
POTENTIAL. THAT/S ALL DEPENDENT ON WHETHER OR NOT THUNDERSTORMS CAN
DEVELOP. WHILE WE ARE ONLY GOING WITH SLIGHT CHANCE POPS AT THE
MOMENT...IF CONVECTION BEGINS TO RAPIDLY DEVELOP...WE WILL LIKELY
UPDATE THE FORECAST.

FOR TEMPERATURES...HAVE GONE WITH A PERSISTENCE FORECAST FOR THE
MOST PART. NOT EXPECTING A LOT OF PRECIPITATION...HAVE KEPT LOWS
TONIGHT WARMER THAN...BETWEEN THIS MORNING/S LOWS AND THE GUIDANCE
TEMPERATURES. BASICALLY WENT WITH WARMER THAN GUIDANCE FOR HIGHS
TOMORROW...AS WE/VE GENERALLY BEEN WARMER THE LAST FEW DAYS...WHEN
NOT EXPERIENCING PRECIPITATION.

LONG TERM...
FAIRLY WEAK UPPER LEVEL RIDGING TO HOLD THROUGH THE WEEKEND ACROSS
THE SOUTHWEST US...WHILE A WEAK INVERTED TROUGH TRIES TO APPROACH
FROM THE EAST. THIS SETS UP A WEAK SHEAR AXIS WEST OF THE
AREA. THIS MAY BE ENOUGH TO GENERATE SOME CONVECTION...BUT IF IT
DOES DEVELOP...IT WILL LIKELY HAVE A HARD TIME MOVING VERY FAR
EAST. WILL KEEP A DRY FORECAST FOR NOW. OTHERWISE...TEMPERATURES
WILL COOL JUST SLIGHTLY...AS LOW LEVEL FLOW BACKS TO THE
SOUTHEAST AND MOISTURE INCREASES. HAVE BOOSTED OVERNIGHT LOWS A
FEW DEGREES WITH THE MOISTURE INCREASE...WITH AFTERNOON HIGHS
PRETTY CONSISTENT IN THE LOW TO MID 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 74  95  72  92  73 /  20  10  10  10  10
SAN ANGELO 	 75  97  74  95  72 /  20  10  10  10  10
JUNCTION 	 74  95  74  93  72 /  10   0   0  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/04
Hazardous weather outlook, Jun 14, 3:16 PM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
316 PM CDT THU JUN 14 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-152030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
316 PM CDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON OR EARLY
EVENING MAINLY WEST OF A HASKELL...TO OZONA LINE. IF STORMS
DEVELOP...A FEW COULD APPROACH SEVERE LEVELS WITH THE PRIMARY
THREATS BEING LARGE HAIL AND DAMAGING WINDS. ANY THUNDERSTORMS
THAT DEVELOP WILL ALSO BE CAPABLE OF DEADLY CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:54 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton66 min
Jun 15, 12:26 AM CDTSpecial Weather StatementSJTHaskell64 min
Jun 15, 1:40 AM CDTSpecial Weather StatementSJTThrockmorton50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.